Vitamin D Supplements - Dosing Errors in Infants
June 16, 2010
FDA issued a warning regarding overdose potential for vitamin D supplements in infants. Some manufacturers package vitamin D supplements with droppers that could allow excessive dosing to infants. Vitamin D 400 international units (IU) is recommended by the American Academy of Pediatrics for all breast-fed infants to promote healthy bone formation. FDA recommends droppers with clear markings that cannot hold more than 400 IU. Use the dropper originally packaged with the supplement. Consult with a healthcare provider if parents or caregivers are unable to accurately administer the supplement to their child. Common adverse events linked to the vitamin D include nausea, vomiting, decreased appetite, muscle weakness, muscle or joint pain, frequent thirst and urination, constipation, abdominal pain, confusion, and fatigue. Kidney damage can occur in more serious cases.
Additional information may be found at the following links:
- FDA MedWatch Report
- FDA Consumer Update
- FDA Note to Correspondents
June 16, 2010; University of Utah, Drug Information Service. Copyright 2010, Drug Information Service, University of Utah, Salt Lake City, UT.